MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.5MM INC PLUS PLAT CURVED BLD; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. 4.5MM INC PLUS PLAT CURVED BLD; SAW, POWERED, AND ACCESSORIES
Catalog Number 72205109
Medical Device Problem Codes Detachment of Device or Device Component (2907); Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/25/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a meniscectomy, the inner blade of the 4.Mm plus plat blade stopped rotating after a few rotations and the inner blade came out of the outer blade.The procedure was completed with a smith and nephew back up device.There was a delay less than 30 minutes and no further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H10: d4, d9, h3, and h4: device lot number, mfg/exp dates and status of device updated.
 
Additional Manufacturer Narrative
H3, h6: the reported device was received for evaluation.A visual inspection of the returned device found that it is not in its original packaging.The inner shaft is fractured just above the cutting surface.There is biological debris in the shaft and the burr.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failures and/or harms were documented appropriately, and there were no indications to suggest the anticipated risks are not adequate.The root cause was associated with unintended use of the device.Factors that could have contributed to the failure include an application of excessive force or contact with another source.No containment or corrective actions are recommended at this time.
 
Additional Manufacturer Narrative
Results of investigation updated: the reported device was received for evaluation.A visual inspection of the returned device found that it is not in its original packaging.Biological debris in the shaft and on the burr indicate the device was used in treatment.The inner shaft is fractured just above the cutting surface.No manufacturing abnormalities were detected during visual inspection.A review of the associated batch manufacturing records confirmed that the lot met all specifications upon release for distribution and there were no deviations or non-conformances reported for this lot.A complaint history review found an increase in similar reported events originating from ireland, however, the global complaint rate for the rest of world is stable and within expected limits.A risk management review found that the reported failure and associated potential harms were documented appropriately, and there were no indications to suggest the anticipated risks are not adequate.The blades design verification report was reviewed and found the shrink wrap thickness was assessed.The shrink wrap thickness on the current print conforms to the verification testing and it was also noted that each lot of shrink wrap is accompanied with a certificate of conformance from the supplier.A definitive root cause for the reported issue could not be determined.Based on our investigation, there is no evidence to suggest a design, material or manufacturing issue.Factors that could have contributed to the failure include the application of excessive force/side-loading the device during use, inadequate irrigation/suction, or contact with another source (e.G.Another instrument/hard metal surface).No containment or corrective actions are recommended at this time.H6, investigation conclusions code corrected.

Brand Name
4.5MM INC PLUS PLAT CURVED BLD
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19348679
Report Number1219602-2024-01071
Device Sequence Number7403326
Product Code HAB
UDI-Device Identifier00885556708903
UDI-Public00885556708903
Combination Product (Y/N)N
Initial Reporter CountryEI
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72205109
Device Lot Number51190059
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2024
Supplement Date Received by Manufacturer06/01/2024
06/24/2024
08/06/2024
Initial Report FDA Received Date05/19/2024
Supplement Report FDA Received Date06/01/2024
06/24/2024
08/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/01/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown